Hail, Cherokee
- When
- March 29, 6:51 PM CST
- Where
- Cherokee County, Rusk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.800, -95.150
A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A northward returning warm front across northeast Texas into southwest Arkansas produced scattered severe thunderstorms across the region. With the aid of an upper level disturbance aloft...temperatures aloft were cold enough such that large hail and damaging thunderstorm winds gusts were the result. Thunderstorms trained across the same general area resulting in flash flooding as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 29, 2:45 PM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 345 PM CDT SAT MAR 29 2008 .DISCUSSION... WARM FRONT BEGINNING TO MAKE A LITTLE PROGRESS THIS AFTERNOON...AND HAS MOVED NORTH OF INTERSTATE 20. IT SHOULD MOVE NORTH OF THE CWA THIS EVENING. THIS WILL KEEP OVERNIGHT LOWS UP... ABOUT 10 DEGREES HIGHER THAN LAST NIGHT. WILL KEEP A CHANCE OF RAIN IN THE FORECAST ALL AREAS THIS EVENING THEN TRIM BACK AFTER MIDNIGHT. RAIN CHANCE FOR SUNDAY SMALL...AS IT IS DIFFICULT TO PINPOINT A TRIGGERING MECHANISM. NAM SHOWS A WEAK SHORT WAVE DURING THE AFTERNOON...SO WILL CONTINUE WITH THE 30 POP FROM PREVIOUS FORECAST. NEXT MAJOR WEATHER MAKER STILL ON TRACK FOR MONDAY...AS IT DIGS INTO THE SOUTHERN ROCKIES. BY MONDAY AFTERNOON...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THIS SYSTEM OVER A LARGE PORTION OF THE U.S...FROM THE GREAT LAKES INTO TEXAS. CONVECTION SHOULD BECOME ORGANIZED INTO A SQUALL LINE DURING THE AFTERNOON... REACHING WESTERN PORTIONS OF THE CWA BY 00Z TUESDAY. SHOWERS AND THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF THE AREA OVER NIGHT. POSSIBILITY OF SEVERE STORMS WITH THIS SYSTEM STILL LOOKS GOOD...WITH SPC OUTLOOK INDICATING SUCH. SHOWERS AND A FEW THUNDERSTORMS MAY CONTINUE INTO TUESDAY...ESPECIALLY SOUTHEAST PORTION OF THE AREA...UNTIL THE FRONT ASSOCIATED WITH THIS SYSTEM MOVES SOUTHEAST OF THE AREA...LATE TUESDAY AFTERNOON. DRY WEATHER EXPECTED TUESDAY NIGHT AND WEDNESDAY. SOUTHWEST FLOW WILL RETURN WEDNESDAY NIGHT...WITH A STRONG SHORT WAVE EXPECTED THURSDAY. THIS SYSTEM SHOULD BE GOOD FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE DEVELOPING AND MOVING FROM W TO E IN CURRENT MOIST ENVIRONMENT ALONG AND BEHIND STALLED COOL FRONT ACROSS SE TX AND CENTRAL LA. EXPECT THIS FRONT TO BEGIN MOVING N AGAIN AS A WARM FRONT THROUGH TONIGHT AND SUNDAY. IMPULSES IN THE MID LEVELS FROM 10K TO 30K FEET IN THE SUBTROPICAL JET STREAM TO CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS AND LOW CLOUDS THROUGH SUNDAY MORNING WITH LOW VFR CONDITIONS AS WELL AS MVFR AND IFR CONDITIONS IN RAIN AREAS. VIII. .PRELIMINARY POINT TEMPS/POPS... SHV 62 79 63 78 / 30 30 20 60 MLU 60 81 61 81 / 30 30 20 40 DEQ 55 78 61 73 / 40 30 20 70 TXK 59 79 63 77 / 40 30 20 70 ELD 60 82 61 79 / 40 30 20 60 TYR 62 78 66 76 / 40 30 20 70 GGG 61 78 64 76 / 40 30 20 70 LFK 63 78 66 78 / 30 30 20 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 14/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 714 PM CDT SAT MAR 29 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-301100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 714 PM CDT SAT MAR 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TONIGHT A FRONTAL BOUNDARY...JUST SOUTH OF INTERSTATE 20...WILL PROVIDE A FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT. AN AREA OF ONGOING STRONG TO SEVERE THUNDERSTORMS...WILL MOVE INTO PORTIONS OF NORTHEAST TEXAS...SOUTH OF INTERSTATE 20...BY AROUND SUNSET...AND SPREAD NORTHEASTWARD INTO NORTHERN LOUISIANA...BY AROUND MIDNIGHT. LARGE HAIL AND STRONG DAMAGING WINDS ARE POSSIBLE IN THE STRONGEST STORMS...MAINLY IN EAST TEXAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE REGION SUNDAY. HOWEVER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS NORTHCENTRAL TEXAS AND EASTERN OKLAHOMA BY MIDDAY MONDAY... AHEAD OF A STRONG UPPER LEVEL DISTURBANCE THAT WILL RAPIDLY MOVE EAST ACROSS THE SOUTHERN PLAINS. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A SQUALL LINE MONDAY AFTERNOON AS THEY ENTER SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...AND WILL AFFECT THE REMAINDER OF THE REGION MONDAY NIGHT. SOME STORMS MAY BECOME BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE STORMS ARE EXPECTED TO EXIT THE REGION EARLY TUESDAY MORNING...THUS ENDING THE SEVERE WEATHER THREAT. ANOTHER STRONG UPPER LEVEL DISTURBANCE WILL TRAVERSE THE SOUTHERN PLAINS THURSDAY...WHICH COULD BRING ANOTHER THREAT OF THUNDERSTORMS TO THE REGION THURSDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION...IS NOT ANTICIPATED AT THIS TIME. VII
The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
17 hail, 5 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Hail fell on Highway 69 between Jacksonville and Rusk, Texas.
Hail fell between Jacksonville and Rusk, Texas.
Numerous trees were downed in the community of Price, Texas.
Trees were downed in town.
Hail fell near the community of Chapel Hill, Texas.
Numerous trees and power lines downed across the northern portion of the county. Many residents without power. One tree fell across a home on Vinewood Street.
A roof was blown off a gas station on Highway 259 in Kilgore, Texas. Numerous trees and powerlines were downed in town. Damage was also reported to 5 local schools in and near the Kilgore, Texas area.
Hail reported on Stone Road.
Hail reported by retired National Weather Service employee.
Windows were blown out and a roof was torn off an apartment complex on Farm to Market Road 1845. A tree was also down on a home in town.
Three foot of water on road near Highway 80 and Green Street.
High water reported at Loop 281 and Interstate 20.
Hail covered the ground.
High water rescue under a bridge on High Street and Cotton Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87470, 87477, 87472, 87476, 87509, 87479, 87499, 87507, 87510, 87480, 87559, 87584, 87547, 87481, 87549, 87558, 87511, 87496, 87491, 87483, 87503, 87488, 87500, 87501, 87502.